MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PIN PASSING DRILL TIP 2.4X381MM STRL; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. PIN PASSING DRILL TIP 2.4X381MM STRL; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 7208678
Medical Device Problem Codes Break (1069); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that during a knee arthroscopy with acl flexors, the pin passing drill tip broke inside the femoral canal.The surgeon removed the material from inside the portal with the help of straight kelly forceps.The procedure was completed without surgical delay using a smith and nephew back up device.There was no harm to the patient's health.No further complications were reported.
 
Additional Manufacturer Narrative
H6: the reported device was not returned to the designated complaint unit for independent evaluation.However an image evaluation was performed and found the device outside of its package, bent, and with the tip broken off the device.These failures have been determined to be related to the reported event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported events could not be determined since findings cannot lead to a clear cause of the reported events.Factors that could have contributed to the reported events include an application of excessive or inappropriate force on the device.No containment or corrective actions are recommended at this time.

Brand Name
PIN PASSING DRILL TIP 2.4X381MM STRL
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18631542
Report Number1219602-2024-00199
Device Sequence Number15425988
Product Code HWE
UDI-Device Identifier03596010591265
UDI-Public03596010591265
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7208678
Device Lot Number2130005
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2024
Supplement Date Received by Manufacturer03/26/2024
Initial Report FDA Received Date02/02/2024
Supplement Report FDA Received Date03/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age15 YR
Patient SexMale